Cardiotoxicity associated with immune checkpoint inhibitors and CAR T-cell therapy

INTRODUCTION The expanding use of immunotherapy and the growing population of patients with cancer has led to an increase in the reporting of immune related adverse events (irAEs). The emergency clinician should be aware of these emerging toxicities, some of which can be fatal. In this review we discuss the cardiotoxic side effects of immune checkpoint inhibitors (ICIs) and chimeric antigen receptor T-cell (CAR T-cell) therapy.
DISCUSSION Recognizing the possible presentations of cardiotoxic irAEs is of utmost important as the diagnosis of cardiotoxicity associated with ICI and CAR T-cell can be difficult to make in the emergency department. The emergency clinician will have to presume the diagnosis and treat it without final confirmation in most cases. For this reason, if the diagnosis is suspected, early involvement of the cardiologist and oncologist is important to help guide management. Most irAEs will be treated with glucocorticoids, but in the case of CAR T-cell cardiotoxicity, Tocilizumab should be used as first line.
CONCLUSION Although cardiotoxicity is rare, it is often life-threatening. Treatment should be initiated as soon as the diagnosis is suspected, and early involvement of the cardiologist and oncologist is imperative for optimal treatment.

as reported in: Am J Emerg Med. 2021 Jul 13; 50 51-58 [Epub ahead of print]